MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X300MM X 120; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X300MM X 120; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3420-0300S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 09/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "on (b)(6) 2019, a patient underwent the initial operation due to subtrochanteric fracture of the femur.On (b)(6) 2020, she is scheduled to have revision surgery, because an atypical fracture caused by poor bone fusion and a nonunion occurred.The reporting sr was checking the progress to see if it would heal, but the bones did not heal and the nail broke." nail breakage due to nonunion.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: refer to h6 results & conclusion codes.The reported event could be confirmed with the help of x-rays provided for investigation.The device inspection was not possible as the product was not returned for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿the following are the most frequent adverse effects involving the use of internal fracture fixation devices: delayed union or non-union of the fracture site.These devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.Conditions attributable to non-union, osteoporosis, osteomalacia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone¿ formal medical opinion was sought from an experienced independent medical expert as below: ¿the gamma nail is indicated for subtrochanteric fractures.In this specific case the use of a t2 nail may have been considered, as it is easier to provide internal compression to the fracture.The atypical fractures occur with the use of bisphosphonates which are specifically for the treatment of osteopenia and osteoporosis-therefore it is very likely and these fractures come with problems in the healing as well.Age as a factor also contributes to a poor metabolism and therefore a poor healing tendency.As described in the case: non-union with non-optimal fracture compression as one contributing factor and thus nail breakage occurred.¿ based on investigation, the root cause was attributed to a patient factor related issue i.E.Non-union.As per the medical opinion, ¿patient¿s bone is osteoporotic/osteopenic.Age as a factor also contributes to a poor metabolism and therefore a poor healing tendency.¿ also, as per the medical opinion, in this specific case the use of a t2 nail may have been considered, as it is easier to provide internal compression to the fracture.Non-optimal fracture compression is also one of the contributing factors in this event.If device is returned or any further information is provided, the investigation report will be reassessed.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 10X300MM X 120
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10743987
Report Number0009610622-2020-00612
Device Sequence Number3188584
Product Code HSB
UDI-Device Identifier04546540375193
UDI-Public04546540375193
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2021
Device Model Number3420-0300S
Device Catalogue Number34200300S
Device Lot NumberK0B016C
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/01/2020
Supplement Date Received by Manufacturer12/09/2020
Initial Report FDA Received Date10/27/2020
Supplement Report FDA Received Date01/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient Weight48